Blizzard, Kittson
- When
- December 28, 10:21 AM CST to 6:46 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Widespread ground blizzard conditions occurred as cold air surged into the Northern Plains on gusty north winds. Some locations started the day with temperatures in the low 30s, but by late afternoon temperatures had dipped into the single digits above and below zero.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Widespread ground blizzard conditions occurred as cold air surged into the Northern Plains on gusty north winds. Some locations started the day with temperatures in the low 30s, but by late afternoon temperatures had dipped into the single digits above and below zero. Conditions were especially bad in open country where many locations issued no travel advisories.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 11:51 PM CST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1151 PM CST FRI DEC 27 2013 .UPDATE... ISSUED AT 1141 PM CST FRI DEC 27 2013 SURFACE LOW OVER SE SASK TO PROPAGATE SE ACROSS ND REMAINDER OF THE OVERNIGHT. WITH LOWER CIGS...LIGHT MIXING AND LOW LEVEL MOISTURE FROM TODAYS MELT COULD SEE SOME BR DEVELOPMENT AND ADDED TO THE FORECAST. ALSO SOME PATCHY FZDZ REPORTED ACROSS NORTHERN VALLEY AND SUPPORTED BY MODEL SOUNDINGS. AT THIS POINT DO NOT FEEL WIDESPREAD ENOUGH FOR HEADLINES BUT ALSO INCLUDED IN THE UPDATE. TEMPERATURES ACROSS THE SOUTH HALF OF THE FA STILL MILD AND RAISED MINIMUM TEMPERATURES. UPDATE ISSUED AT 930 PM CST FRI DEC 27 2013 COLDER AIR FILTERING SOUTHWARD JUST ACROSS THE INTERNATIONAL BORDER WITH THE REMAINDER OF THE FA STILL MILD. ADJUSTED THE TEMPERATURE CURVE A BIT TO ACCOUNT FOR CURRENT TEMPERATURES. ALSO BASED ON CURRENT RADAR IMAGERY DELAYED BETTER CHANCES FOR SNOW ALONG THE INTERNATIONAL BORDER A FEW HOURS. OTHERWISE FORECAST ON TRACK. UPDATE ISSUED AT 624 PM CST FRI DEC 27 2013 ONLY CHANGES THIS UPDATE WAS TO INCREASE CLOUDS OVER ALL BUT FAR SW AND SE AND SC SAGS SOUTHWARD. TEMPERATURES REMAIN MILD WITH COLD ADVECTION STILL NORTH OF THE INTERNATIONAL BORDER. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 319 PM CST FRI DEC 27 2013 FORECAST CHALLENGE FOR THE SHORT TERM WILL BE POTENTIAL FOR HEADLINES ON SATURDAY AS A RESULT OF SNOW...BLOWING SNOW AND RAPIDLY FALLING TEMPERATURES/APPARENT TEMPERATURES. OVERALL THE MODELS ARE FAIRLY SIMILAR WITH THE SFC FEATURES...AND WILL USE A MODEL BLEND FOR THIS FCST PERIOD ALTHOUGH QPF VALUES ARE A BIT MORE BULLISH THAN THE DRIER NAM. THE MOST IMPORTANT FACTOR FOR TOMORROWS EVENT IS TODAY/S TEMPERATURES. WE RAPIDLY ROSE ABOVE FREEZING TODAY...WITH NEARLY THE ENTIRE CWA INTO THE MID 30S BY NOON. OVERALL...TEMPS RANGED FROM ABOUT 33 F TO 43 F...WITH THE COLDEST TEMPS IN THE NORTHERN VALLEY AND THE WARMEST TEMPS ACROSS SE ND. TONIGHT...A WEAK SFC BOUNDARY WILL EXIT THE FAR EASTERN ZONES EARLY THIS EVENING AND WESTERLY WINDS PLUS INCREASING SKY WILL KEEP TEMPERATURES ON A SLOWER FALL THAN THE PAST FEW DAYS. A SECOND SURFACE LOW (CLIPPER SYSTEM) WILL DROP INTO THE CENTRAL DAKOTAS BY 12Z...AND UPPER LEVEL FRONTOGENETIC FORCING WILL RESULT IN AN INITIAL BAND OF SNOW DEVELOPING ACROSS SOUTHERN SASKATCHEWAN/MANITOBA WITH THE MAJORITY OF THE SNOWFALL NORTH OF THE INTERNATIONAL BORDER. SOME COLDER AIR WILL FILTER INTO THE FAR NORTH AS THEIR IS A POTENT ARCTIC AIRMASS BEHIND THE LOW. TEMPS SHOULD NEAR ZERO IN AREAS SUCH AS LANGDON. TOMORROW...A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS NORTH DAKOTA BY 18Z SATURDAY AND PRESSURES WILL RAPIDLY RISE TOMORROW AFTERNOON. THIS COUPLED WITH STRONG COLD ADVECTION FROM THE ARCTIC AIRMASS WILL RESULT IN 25 MPH TO 35 MPH WINDS WITH HIGHER GUSTS TOMORROW AFTERNOON. H925 WINDS ARE GENERALLY 30 KTS TO 40 KTS. WITH THE DEGREE OF MELTING THE CURRENT SNOWPACK UNDERWENT TODAY...WOULD LIKE TO SEE VALUES CLOSER TO 50 KTS IN ORDER TO BUST OPEN THE CRUST LIKELY TO DEVELOP TONIGHT IN SUCH A DEGREE THAT THEIR IS WIDESPREAD BLOWING SNOW. NEW SNOWFALL ACCUMULATIONS WILL GENERALLY BE IN THE 1 TO 2 INCH RANGE...POSSIBLY HIGHER IN LAKE OF THE WOODS AND ROSEAU...WHERE THE WINDS WILL BE CONSIDERABLY LESS. IF SNOWFALL AMOUNTS AND/OR WINDS WOULD BE GREATER THAN FCST...NEAR BLIZZARD CONDS COULD BE POSSIBLE SAT AFTERNOON. HOWEVER...IT APPEARS THE MORE PROBABLE SCENARIO WILL BE SNOW AND BLOWING SNOW ALONG AND NORTH OF THE I-94 CORRIDOR WITH THE GREATEST IMPACT ALONG AND NORTH OF THE HWY 2 CORRIDOR. IF THE CRUST DOES NOT ERODE...WE WILL SIMPLY HAVE SOME DRIFTING SNOW ALONG WITH RAPIDLY DECREASING WIND CHILLS...MAKING A WIND CHILL ADVISORY THE MORE APPROPRIATE HEADLINE. DUE TO SOME REMAINING UNCERTAINTY ON WIND SPEED AND SNOWFALL AMOUNTS...WILL CONTINUE AN SPS IN LIEU OF ADVISORY HEADLINES AS THE EVENT SHOULD NOT REALLY BEGIN TO MATERIALIZE FOR ANOTHER 18 TO 24 HOURS. THERE IS A DECENT CHANCE...HOWEVER...AN ADVISORY FOR SNOW AND BLOWING SNOW WILL BE REQUIRED FOR TOMORROW AFTERNOON. LATER SHIFTS CAN ASSESS NEWER MODEL DATA AND THE EXTENT OF THE CRUST EXPECTED TO DEVELOP TONIGHT TO MAKE A BETTER INFORMED DECISION ON HEADLINES. TOMORROW NIGHT...AN ARCTIC BLAST WILL RESULT IN RAPIDLY DECLINING WIND CHILLS...WITH ADVISORY CRITERIA EXPECTED EARLY IN THE EVENING FOLLOWED BY WIND CHILL WARNING CRITERIA OF 40 BELOW POSSIBLE AFTER MIDNIGHT...AT LEAST ACROSS THE NORTHERN TIER OF ZONES IN MY CWA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 319 PM CST FRI DEC 27 2013 SUNDAY AND MONDAY...A FRIGID AIRMASS WILL RESULT IN SUB ZERO TEMPERATURES FOR THE FIRST HALF OF THE LONG TERM. THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW TO FALL ACROSS SOUTHEASTERN ND AS A VORT MAXIMA EMBEDDED IN THE NW FLOW MOVES ACROSS THE AREA ON MON. MINIMAL ACCUMULATIONS OF SOME LIGHT FLUFF IS EXPECTED. MONDAY NIGHT-FRIDAY...MODELS IN GOOD AGREEMENT INDICATING NORTHWEST FLOW ALOFT. THERE IS SOME UNCERTAINTY REGARDING UPPER WAVES WITHIN THIS FLOW...WHICH AFFECTS SNOW CHANCES. PERIOD WILL START OFF WITH WELL BELOW NORMAL TEMPERATURES...POSSIBLY MODERATING BY THE END OF THE WEEK. THE ALLBLEND WILL WORK WELL. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1141 PM CST FRI DEC 27 2013 MVFR/IFR CIGS TO CONTINUE ACROSS THE FA OVERNIGHT MOST AREAS AS LOW APPROACHED FROM SOUTHERN SASK. WITH TODAYS SNOW MELT CANNOT RULE OUT SOME LOWER VSBY IN BR DURING THE OVERNIGHT ALONG WITH SOME PATCHY DRIZZLE OR FREEZING DRIZZLE. STILL EXPECTING DETERIORATING CONDITIONS DURING THE DAY TOMORROW FROM N-S AS STRONG COLD FRONT DROPS THROUGH THE FA. WILL SEE STRONG WIND ALONG WITH -SN/BLSN WITH LOWEST VSBY AT THIS POINT ALONG AND NORTH OF HIGHWAY 2 WHERE SNOW WILL BE HEAVIEST. STRONG N WINDS NOT TO DIMINISH TIL EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...TG/GUST/SPEICHER LONG TERM...TG/SPEICHER AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 642 AM CST SAT DEC 28 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 642 AM CST SAT DEC 28 2013 ...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT. A VARIETY OF WINTER WEATHER IS EXPECTED THROUGH MIDNIGHT. FOR THIS MORNING...SOME FREEZING DRIZZLE IS EXPECTED MAINLY OVER THE NORTHERN RED RIVER VALLEY THROUGH NOON. THE FREEZING DRIZZLE SHOULD SHIFT INTO NORTHWEST MINNESOTA THIS MORNING AND EAST OF THE AREA THIS AFTERNOON. ALSO NORTH WINDS WILL INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS FOR LATE THIS MORNING INTO THIS EVENING. SNOW WILL FALL MAINLY OVER THE NORTHERN RED RIVER WITH ONE TO TWO INCHES EXPECTED ALONG THE INTERNATIONAL BORDER. ONLY A DUSTING OF SNOW IS FORECAST FOR THE SOUTHERN RED RIVER VALLEY. THE COMBINATION OF WIND AND FALLING SNOW WILL PRODUCE POOR VISIBILITIES MAINLY IN THE NORTHERN RED RIVER VALLEY...ESPECIALLY IN RURAL AREAS. IF WINDS BECOME STRONGER THAN EXPECTED OR HEAVIER SNOW FALLS A BLIZZARD WARNING COULD BE NEEDED OVER PARTS OF THE NORTHERN RED RIVER VALLEY. ALSO WIND CHILLS WILL FALL INTO WIND CHILL ADVISORY CATEGORY BY NOON AND THE LOW WIND CHILLS WILL SPREAD ACROSS THE RED RIVER VALLEY THIS AFTERNOON. WIND CHILL ADVISORIES AND/OR WIND CHILL WARNINGS WILL LIKELY REPLACE THE WINTER WEATHER ADVISORY AFTER MIDNIGHT. LOW PRESSURE OVER WESTERN NORTH DAKOTA WILL MOVE EAST TODAY. FREEZING DRIZZLE WILL OCCUR FOR THIS MORNING ALONG A WARM FRONT EAST OF THE LOW PRESSURE SYSTEM. ARCTIC AIR OVER CANADA WILL FOLLOW THE LOW PRESSURE SYSTEM PASSAGE AND BRING COLD AIR INTO THE AREA LATE THIS MORNING AND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILL ADVISORIES AND/OR WIND CHILL WARNINGS MAY BE NEEDED SUNDAY THROUGH TUESDAY FOR MUCH IF NOT ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483969, 483970, 483971, 483972, 483973, 483974, 483975, 483976.